Arizona, 2011Flash Flooding in Arizona, August 18, 2011
August 18, 2011 · NWS FGZ · 2 events in 1 county or zone
Thunderstorms with heavy rain caused flash flooding in the Wallow Burn area near Nutrioso.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain caused flash flooding in the Wallow Burn area near Nutrioso.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 18, 9:30 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 18, 9:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST THU AUG 18 2011
.SYNOPSIS...EXPECT GOOD CHANCES FOR THUNDERSTORMS TODAY AND FRIDAY
...ESPECIALLY ALONG THE MOGOLLON RIM AND IN THE WHITE MOUNTAINS. ON
SATURDAY...A DRIER SOUTHWESTERLY FLOW WILL WORK INTO WESTERN ARIZONA
AND SPREAD EASTWARD ON SUNDAY. CHANCES FOR SHOWERS AND STORMS WILL
DECREASE FROM SUNDAY INTO THE FIRST HALF OF NEXT WEEK.
&&
.DISCUSSION...THIS MORNINGS SURFACE DEW POINTS HAVE RISEN COMPARED
TO THIS TIME YESTERDAY WITH THE DEW POINTS AT THE PAGE AIRPORT
INCREASING BY 15 DEGREES. THIS MEANS THE DEEPER MONSOON MOISTURE HAS
REACHED THE UTAH BORDER AS INDICATED YESTERDAY BY THE FORECAST
GUIDANCE. THE FLAGSTAFF 12Z SOUNDING ALSO SHOWS A MORE UNSTABLE MID
LEVEL AIR MASS WHICH WILL INCREASE COVERAGE OF SHOWERS AND
THUNDERSTORMS TODAY AS COMPARED TO WEDNESDAY.
MORNING FORECAST GRIDS LOOK GOOD...NO UPDATES NEEDED.
&&
.PREVIOUS DISCUSSION...
SURFACE OBSERVATIONS AND SATELLITE PW ESTIMATES SHOW MONSOON
MOISTURE HAS SPREAD NORTHWARD TO THE UTAH BORDER. WHILE THERE IS A
FAIR AMOUNT OF DEBRIS CLOUDS ACROSS EASTERN AZ THIS MORNING...IT IS
THINNING WITH TIME. MODELS SHOW GOOD INSTABILITY ACROSS THE
NORTHLAND TODAY AND FRIDAY AND THUS EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA.
FOR THE WEEKEND INTO NEXT WEEK...PROGS CONTINUE TO SHOW A CUT OFF
LOW OVER CALIFORNIA...WITH A DRIER SOUTHWEST FLOW RETURNING TO
WESTERN ARIZONA. PROGS SHOW MOISTURE AMOUNTS DECREASING FROM WEST TO
EAST OVER THE WEEKEND. IN FACT THE GFS SHOWS A STABLE AIRMASS OVER
ALL THE NORTHLAND AS EARLY AS SUNDAY. AT THIS TIME WE HAVE KEPT NEAR
CLIMO POPS OVER THE EASTERN MOGOLLON RIM AND WHITE MOUNTAINS AND
SLASHED THEM LIKE PRICES AT A FURNITURE STORE TO SLIGHT CHANCE (10%
-20%) ELSEWHERE. SHOULD GFS TRENDS CONTINUE...MOST OF THE NORTHLAND
WOULD BE DRY FROM SUNDAY THROUGH WEDNESDAY.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED SHRA/TSRA TO
DEVELOP ACROSS NORTHERN WITH THE MOST NUMEROUS COVERAGE OVER THE
EASTERN MOGOLLON RIM AND WHITE MTNS. ERRATIC AND GUSTY OUTFLOW WINDS
AND BRIEF MVFR TO LCL IFR CONDITIONS ARE POSSIBLE IN THE HEAVIER
SHOWERS AND THUNDERSTORMS. STORMS WILL DIMINISH IN
COVERAGE...BECOMING MORE ISOLATED AFTER 03Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC........BOHLIN / DL
AVIATION......GH
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 18, 6:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 AM MST THU AUG 18 2011
AZZ004>018-037>040-190645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
600 AM MST THU AUG 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY ACROSS NORTHERN ARIZONA. THE GREATEST STORM
COVERAGE IS EXPECTED IN THE WHITE MOUNTAINS. LIGHTNING...LOCALLY
HEAVY RAINFALL AND FLOODING WILL BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST
FRIDAY. FOR THE WEEKEND INTO EARLY NEXT WEEK...A DRIER SOUTHWEST
FLOW IS EXPECTED TO AFFECT CENTRAL AND WESTERN PORTIONS OF THE
STATE...WITH THE BEST CHANCE OF THUNDERSTORMS SHIFTING INTO
EASTERN ARIZONA.
.SPOTTER INFORMATION STATEMENT.
WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Apache
- When
- August 18, 11:00 AM MST to 12:00 PM MST
- Where
- Apache County, 7.09 mi N of Nazlini Arpt to 7.48 mi N of Nazlini Arpt
- Cause
- Heavy Rain / Burn Area
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.023, -109.466
Flash flooding flooding and debris flows were reported along side canyons and over road ways in the eastern side of Greer. Rocks one foot in diameter washed over roads. The creek in Butler Canyon over flowed its banks.
Flash Flood, Apache
- When
- August 18, 12:00 PM MST to 1:00 PM MST
- Where
- Apache County, 0.57 mi W of Nutrioso to 0.89 mi ESE of Nutrioso
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 33.950, -109.210
Flash flooding was reported in Nutrioso with sheet flow over fields on the east side of town. Nutrioso Creek was running bank full with black water (ash) and debris. Over an inch and a half (1.60 inches) of rain fell between 11 AM and Noon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 18 to 19, 20112 injured · $1.2 million · 1.75 in hail · 71 events
- Flash Flooding and Hail in Utah, August 18 to 22, 20111 death · 1 injured · 0.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, August 18, 2011$2.5 million · 1.75 in hail · 17 events
- Hail and Damaging Winds in Iowa, August 18, 2011$3.4 million · 2.75 in hail · 10 events
- Hail in Ohio, August 18 to 19, 2011$650,000 · 2 in hail · 31 events
- Flash Flood and Damaging Winds in Arizona, August 18, 20111 injured · $1.1 million · 65 kt wind · 4 events
- Hail in South Dakota, August 18, 2011$945,000 · 2.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 18, 2011$435,000 · 4.25 in hail · 18 events
- Tornado and Hail in North Carolina, August 18, 2011$500,000 · EF0 · 7 events
- Hail and Damaging Winds in Pennsylvania, August 18 to 19, 2011$300,000 · 1.25 in hail · 16 events
- Flash Flood and Dust Storm in Arizona, August 18, 2011$285,000 · 54 kt wind · 8 events
- Tornado and Flash Flood in Nebraska, August 18, 20113 injured · $6,000 · EF0 · 51 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341907, 341908.